Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


antihistamines and haart
Nov 29, 2009

Recently I was prescribed Xyzal (levocetirizine) for an unknown rash/hives recurring around my eyes. I read that Xyzal should not be taken with ritonavir (Norvir, Kaletra). I am on the Atripla combination. After reading this warning it scared me and i prefer not to take the Xyzal. At the same time I would like to figure out this annoying skin problem so I can stop using a cortizone cream. Is it ok to take this antihistamine while on Atriple? or don't risk it. Why do anitihistamines generally give this warning about ritonavir? ( Also the rash is unrelated to the Atripla because I started getting it a year before starting haart/atripla) Thanks for your help!

Response from Dr. McGowan

In general, Ritonavir can increase the levels of antihistamines, some more so than others and with differing impact in terms of clinical relevance (in particular high levels of ceratain antihistamines can lead to cardiac rhythm disturbances). But there appears to be no clinically significant drug interaction between ritonavir and Xyzal (or levocetirizine). Moreover, there is no significant interaction between Xyzal and efavirenz (one of the components of Atripla). Thanks, Joe



Previous
CD4 count falling, but viral load undetectable...what to do?
Next
Dr McGowan Please Help Me (I'm so sad)

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement